Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 13, 2024, 11:48 PM CDT for 4 counties in Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2024, 11:48 PM CDT (04:48 UTC)
- Expired
- Mar 14, 2024, 12:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caldwell County, MO, Clay County, MO, Clinton County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 11:48 PM CDT | HAIL 1.75 | 1 Se Holt, MO | Golf ball size hail reported between Holt and Kearney via social media. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.2
The text
As transmitted.
010
WUUS53 KEAX 140448
SVREAX
MOC025-047-049-177-140530-
/O.NEW.KEAX.SV.W.0039.240314T0448Z-240314T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1148 PM CDT Wed Mar 13 2024
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Clinton County in northwestern Missouri...
Northeastern Clay County in west central Missouri...
Northern Ray County in west central Missouri...
Southwestern Caldwell County in north central Missouri...
* Until 1230 AM CDT.
* At 1147 PM CDT, a severe thunderstorm was located over Holt, or
near Kearney, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Excelsior Springs, Kearney, Lawson, Polo, Holt, Crystal Lakes,
Kingston, Cowgill, Excelsior Estates, Homestead, Elmira, and
Knoxville.
This includes Interstate 35 in Missouri between mile markers 23 and
39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3932 9441 3946 9447 3971 9393 3941 9384
TIME...MOT...LOC 0447Z 247DEG 30KT 3942 9434
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:34 PM CDT, 5 hours 14 minutes earlier. Its key messages:
- Widespread thunderstorms (70-90+%) this evening into the overnight. There is an enhanced risk (30-44%) of severe storms. 2+ inch hail, 60-70 mph wind gusts, an isolated tornado, and locally heavy rainfall that may lead to flash flooding are all possible with this activity.
- Scattered to widespread thunderstorms (40-70%) tomorrow. Storms may be ongoing from overnight activity and that will greatly influence location, coverage, intensity of subsequent severe thunderstorm potential. There is a slight risk (15-29%) of severe thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the primary concerns.
Area forecast discussion, Mar 13, 6:34 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 634 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Widespread thunderstorms (70-90+%) this evening into the overnight. There is an enhanced risk (30-44%) of severe storms. 2+ inch hail, 60-70 mph wind gusts, an isolated tornado, and locally heavy rainfall that may lead to flash flooding are all possible with this activity. - Scattered to widespread thunderstorms (40-70%) tomorrow. Storms may be ongoing from overnight activity and that will greatly influence location, coverage, intensity of subsequent severe thunderstorm potential. There is a slight risk (15-29%) of severe thunderstorms. Hail up to golf ball size, 60 mph wind gusts are the primary concerns. && .DISCUSSION... Issued at 311 PM CDT Wed Mar 13 2024 Water vapor imagery with 500mb heights plotted shows a trough digging into the Southwest. A strong upper-level jet, with the left front quadrant of that jet, will be nosing into southeastern KS and southwestern MO with diffluent flow developing over northeastern KS and northwestern MO. At the surface, a low pressure area will move from southwestern KS eastward as the evening and overnight progresses. A warm front extends eastward from this surface low and will slowly lift northward and essentially split the forecast area in half from west to east by this evening, settling in the vicinity of the Missouri River. The location of this warm front will need to watched closely as the greatest potential for tornadoes will exist in its vicinity. Additionally, very strong 0-3km CAPE values will reside along and just south of the warm front. That will give the potential to rapidly stretch any updraft that will be in the vicinity of the warm front. Also, the low-level jet is expected to increase significantly approaching 00Z and later and will nose into the warm front. This will lead to greatly enhanced low-level helicity values along and south of the warm front and given the strong instability and high shear, lead to a several hour window when tornadoes are more likely. Given the anticipated location of the warm front, this puts the KC Metro at risk for this potential. The tornado potential will diminish with time as the boundary layer stabilizes as the evening progresses. As storms move north of the warm front, the environment will become elevated and thus diminish/ eliminate the tornado potential. However, steep lapse rates will remain and with continued strong shear will lead to elevated supercells with very large hail possible. With coverage of storms north of the warm front expected to become widespread, along with the the potential for training storms, locally heavy rainfall and flooding will also be concern overnight. Storms congeal into one or more clusters across northern MO overnight and how those storms evolve will have a large influence on how tomorrow's severe potential will evolve. The most likely scenario is that the storms across northern MO will drop an outflow boundary southward and that boundary then acts as the low-level focus for renewed convection later tomorrow morning or into the early afternoon in our eastern zones. The best upper-level support will have shifted to the east but eastern sections of the forecast area may reside in the right rear quadrant of an upper-level speed max. And with the potential for 1000-1500 J/kg MLCAPE and strong shear, will lead to the risk of severe storms in our eastern zones during the afternoon hours. Beyond Thursday, dry weather conditions are expected. Models develop a Rex block over the western third of the US with our area generally between the south subtropical jet and the polar jet. This will help keep the weather quiet through much of next week. Temperatures will be cooler compared to the last few days as well given the pattern. A stronger trough will dive across the eastern half of the US early next week and that will lead to temperatures trending closer to normal Sunday and Monday before warming back above normal by mid week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 625 PM CDT Wed Mar 13 2024 For the 00Z TAF cycle, a warm front is lifting north across the Kansas-Missouri stateline, currently having just moved north of the KMCI terminal. The first 7 hours of the TAF are based on expected thunderstorm development along the lifting front this evening. Once the activity gets going this evening storms will fill in and the TAF will need updating. Otherwise, expect the activity to slowly shift north overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...CDB AVIATION...Cutter
Hazardous weather outlook, Mar 13, 3:29 AM CDT, 20 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 329 AM CDT Wed Mar 13 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140830- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 329 AM CDT Wed Mar 13 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are forecast late this afternoon and will continue through the evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional strong to severe thunderstorms are possible Thursday afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 13, 11:02 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1102 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Hail Weatherby Lake 39.24N 94.70W
03/13/2024 E1.00 inch Platte MO Public
Report from mPING: Quarter (1.00 in.). Time
confirmed from radar.
&&
CMSLocal storm report, Mar 13, 11:08 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1108 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Hail 2 ESE Bonner Springs 39.05N 94.85W
03/13/2024 E2.75 inch Johnson KS Public
Baseball sized hail damaged car windows.
Time estimated from radar.
&&
CMSLocal storm report, Mar 13, 11:15 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1115 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM Hail 2 WSW Weatherby Lake 39.22N 94.74W
03/13/2024 E1.00 inch Platte MO NWS Employee
Quarter size hail near Hampton Road and
Route 45.
&&
CMSLocal storm report, Mar 13, 11:18 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1118 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM Hail 5 NW Jarbalo 39.26N 95.13W
03/13/2024 E1.00 inch Leavenworth KS Emergency Mngr
Quarter size hail reported in Springdale.
Time estimated from radar.
&&
CMSLocal storm report, Mar 13, 11:26 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1126 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Hail 2 WSW Maywood 39.12N 94.84W
03/13/2024 M1.75 inch Wyandotte KS Public
Photo of golf ball size hail just north of
Kansas Speedway. Time estimated from radar.
&&
CMSLocal storm report, Mar 13, 11:33 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1133 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM Hail Brunswick 39.43N 93.13W
03/13/2024 E1.00 inch Chariton MO Broadcast Media
KOMU Viewer reports multiple quarter size
hail stones.
&&
AKThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:47 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 29 min |
| Mar 13, 7:57 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 37 min |
| Mar 13, 8:15 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 45 min |
| Mar 13, 8:24 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 36 min |
| Mar 13, 8:46 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Jackson, Ray | 44 min |
| Mar 13, 8:53 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan | 37 min |
| Mar 13, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Ray | 48 min |
| Mar 13, 9:31 PM CDT | Special Weather Statement | EAX | Harrison, Mercer | 44 min |
| Mar 13, 9:33 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Holt, Nodaway | 27 min |
| Mar 13, 9:48 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 27 min |
| Mar 13, 9:59 PM CDT | Severe Thunderstorm Warning | EAX | Holt, Nodaway | 31 min |
| Mar 13, 10:05 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Lafayette, Linn, Livingston, Saline | 40 min |
| Mar 13, 10:21 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 39 min |
| Mar 13, 10:41 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Linn, Livingston, Saline | 49 min |
| Mar 13, 11:03 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 42 min |
| Mar 13, 11:26 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon, Randolph | 49 min |
| Mar 13, 11:56 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 34 min |
| Mar 14, 12:17 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Livingston, Ray | 43 min |
| Mar 14, 12:26 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Platte | 49 min |
| Mar 14, 12:28 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Grundy, Livingston | 32 min |
| Mar 14, 12:50 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Carroll, Chariton, Grundy, Linn, Livingston and 2 more | 40 min |
| Mar 14, 1:11 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 49 min |
| Mar 14, 1:27 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Chariton, Linn, Macon, Randolph, Schuyler and 1 more | 48 min |
| Mar 14, 1:34 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Caldwell, Clay, Clinton, DeKalb, Platte | 41 min |
| Mar 14, 2:26 AM CDT | Special Weather Statement | EAX | Andrew, Atchison, Holt, Nodaway | 34 min |
| Mar 14, 2:28 AM CDT | Special Weather Statement | EAX | Carroll, Chariton | 32 min |
| Mar 14, 2:56 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 34 min |
| Mar 14, 3:00 AM CDT | River Flood Warning | EAX | Ray | 36 hr |
| Mar 14, 3:08 AM CDT | Special Weather Statement | EAX | Jackson | 22 min |
| Mar 14, 3:17 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 28 min |
| Mar 14, 3:29 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 31 min |
| Mar 14, 3:39 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 36 min |
| Mar 14, 4:01 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Henry, Johnson, Lafayette, Pettis, Saline | 44 min |
| Mar 14, 4:09 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 36 min |
| Mar 14, 4:43 AM CDT | Special Weather Statement | EAX | Saline | 32 min |
| Mar 14, 4:44 AM CDT | Special Weather Statement | EAX | Cooper, Pettis | 31 min |
| Mar 14, 4:54 AM CDT | Special Weather Statement | EAX | Chariton, Howard, Randolph | 36 min |
| Mar 14, 5:09 AM CDT | River Flood Warning | EAX | Clay, Ray | 20 hr |
| Mar 14, 5:11 AM CDT | Severe Thunderstorm Warning | EAX | Howard, Randolph | 34 min |
| Mar 14, 5:29 AM CDT | River Flood Warning | EAX | Carroll | 42 hr |
| Mar 14, 5:50 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 25 min |
| Mar 14, 6:10 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 35 min |
| Mar 14, 6:32 AM CDT | Special Weather Statement | EAX | Johnson | 28 min |
| Mar 14, 6:55 AM CDT | Special Weather Statement | EAX | Pettis | 35 min |
| Mar 14, 7:24 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 21 min |
| Mar 14, 3:08 PM CDT | Special Weather Statement | EAX | Cooper | 22 min |
| Mar 14, 3:20 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 25 min |
| Mar 14, 3:57 PM CDT | Special Weather Statement | EAX | Cooper | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.